Alert archive / South Dakota / Flash Flood Warnings in 2016
Flash Flood Warning 6, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Aug 12, 2016, 12:25 AM CDT for Deuel County, Hamlin County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2016, 12:25 AM CDT (05:25 UTC)
- Expired
- Aug 12, 2016, 3:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Deuel County, SD, Hamlin County, SD
The radar
The Sioux Falls radar (KFSD), 117 km from the middle of the area, began a volume at 05:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 873 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 1043 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.9
The text
As transmitted.
718 WGUS53 KABR 120525 FFWABR SDC039-057-120830- /O.NEW.KABR.FF.W.0006.160812T0525Z-160812T0830Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1225 AM CDT FRI AUG 12 2016 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN DEUEL COUNTY IN NORTHEASTERN SOUTH DAKOTA... EASTERN HAMLIN COUNTY IN NORTHEASTERN SOUTH DAKOTA... * UNTIL 330 AM CDT * AT 1224 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... CLEAR LAKE...ESTELLINE...GARY...TORONTO...ASTORIA...BRANDT... POINSETT COLONY AND LAKE COCHRANE REC AREA. LAT...LON 4454 9694 4480 9695 4480 9645 4454 9645 $$ SERR
1 follow-up statement
761 WGUS73 KABR 120836 FFSABR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 336 AM CDT FRI AUG 12 2016 SDC039-057-120846- /O.EXP.KABR.FF.W.0006.000000T0000Z-160812T0830Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DEUEL SD-HAMLIN SD- 336 AM CDT FRI AUG 12 2016 ...THE FLASH FLOOD WARNING FOR SOUTHERN DEUEL AND EASTERN HAMLIN COUNTIES HAS EXPIRED... THE HEAVY RAIN IS COMING TO AN END. FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES. LAT...LON 4454 9694 4480 9695 4480 9645 4454 9645 $$ SERR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 9:18 PM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Aug 11, 9:18 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 918 PM CDT THU AUG 11 2016 .UPDATE... Issued at 918 PM CDT THU AUG 11 2016 Scattered showers and storms moving east across the region this evening. Have adjusted pops into the early morning hours. UPDATE Issued at 715 PM CDT THU AUG 11 2016 Updated to insert showers and thunderstorms across much of the region through the evening. 00z aviation discussion updated below. && .SHORT TERM...(This Evening through Saturday Night) Issued at 224 PM CDT THU AUG 11 2016 A weak sfc low over eastern Nebraska will push some showers and thunderstorms up into eastern SD this afternoon and evening. Additional instability in the trough of an upper low will generate showers across central SD that may reach as far east as the Missouri river. This activity is expected to be isolated and dissipate after sunset. The sfc and upper lows will exit north on Friday. While there will still be some passing shortwave activity on Friday and Saturday, precip chances are expected to be limited as moisture becomes less available. Temperatures will be suppressed by cloud cover in the upper trough, but should still manage to top out in the 80s. .LONG TERM...(Sunday through Thursday) Issued at 224 PM CDT THU AUG 11 2016 The long term portion of the forecast will feature northwesterly flow aloft. A few shortwaves will cross the region within the NW flow next week with a few showers and thunderstorms possible. Monday night into Tuesday looks best for pcpn chances. This is when models show the strongest shortwave crossing the region. Next Thursday, or more likely just beyond the long term, models are suggesting a significant cold front will push through the region with Fall like temperatures possible for the weekend of the 20th. && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) Issued at 715 PM CDT THU AUG 11 2016 After a few showers and thunderstorms affect mainly pir and possibly aty this evening...conditions are expected to be vfr through the period. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Mohr SHORT TERM...Wise LONG TERM...SD AVIATION...Mohr
Hazardous weather outlook, Aug 11, 4:13 AM CDT, 20 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 413 AM CDT THU AUG 11 2016 MNZ039-046-SDZ007-008-011-019>023-048-051-120915- TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL-LYMAN-BUFFALO- 413 AM CDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE THIS AFTERNOON. A FEW STORMS MAY BECOME STRONG WITH GUSTY WINDS AND HAIL POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SDZ003>006-009-010-015>018-033>037-045-120915- CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER- FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- 413 AM CDT THU AUG 11 2016 /313 AM MDT THU AUG 11 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. SEVERE STORMS ARE NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SERR
In the hours before
Local storm report, Aug 11, 6:57 PM CDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
657 PM CDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST 3 SW WENDTE 44.21N 100.71W
08/11/2016 E60 MPH STANLEY SD PUBLIC
PEA HAIL.
&&
KGLocal storm report, Aug 11, 10:42 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1042 PM CDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM FLASH FLOOD JOE CREEK REC AREA 44.15N 99.80W
08/11/2016 HUGHES SD PUBLIC
WATER OVER ROAD NEAR JOE CREEK. RELAYED VIA
SOCIAL MEDIA.
&&
KSLocal storm report, Aug 11, 11:31 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1131 PM CDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1131 PM FLASH FLOOD WATERTOWN 44.91N 97.17W
08/11/2016 CODINGTON SD LAW ENFORCEMENT
WATER UP TO CURBS IN TOWN. A COUPLE OF CARS
HAVE STALLED IN ROADWAYS.
&&
KSLocal storm report, Aug 11, 11:49 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1149 PM CDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 PM FLASH FLOOD 3 ESE WATERTOWN 44.90N 97.11W
08/11/2016 CODINGTON SD EMERGENCY MNGR
STREETS IMPASSABLE DUE TO STANDING WATER.
CARS STALLED IN ROADWAYS.
&&
KSThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 11:28 PM CDT | Flash Flood Warning | ABR | Codington, Hamlin | 3 hr |
| Aug 12, 12:37 AM CDT | Special Weather Statement | ABR | Deuel | 53 min |
| Aug 12, 2:30 AM CDT | Areal Flood Warning | ABR | Codington, Hamlin | 10 hr |
Nearby
Flash Flood Warnings in South Dakota, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.